Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 31, 2021, 2:39 PM EDT for Ogemaw County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 31, 2021, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.50 in
- Wind
- 30
County Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WWUS83 KAPX 311839
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 31 2021
MIZ034-035-311915-
Roscommon MI-Ogemaw MI-
239 PM EDT Sat Jul 31 2021
...A strong thunderstorm will impact portions of western Ogemaw and
eastern Roscommon Counties through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Helen, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Helen around 245 PM EDT.
Clear Lake around 255 PM EDT.
Other locations in the path of this storm include West Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 8450 4443 8460 4451 8448 4451 8415
4420 8413
TIME...MOT...LOC 1838Z 312DEG 26KT 4444 8442
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 1:49 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 31, 1:49 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 149 PM EDT Sat Jul 31 2021 .UPDATE... Issued at 1023 AM EDT Sat Jul 31 2021 Shortwave trough and attendant cold front working their way across the northern Great Lakes this morning, kicking off showers with embedded thunderstorms in the process...especially across eastern upper Michigan. This shortwave and cold front will continue to work southeast into this afternoon. Expect additional convective initiation, especially to our northwest in area of deeper instability within enhanced low level convergence axes via lake breeze boundaries. This activity will slide southeast, likely pushing into portions of northwest lower Michigan later this afternoon. Latest SPC Day One Convective Outlook has nudged marginal severe wording a bit east into portions of northwest lower Michigan...from Traverse City and points south. While greatest instability remains to our west, plume of near 1K joules/kg of most unstable cape and increasing effective shear both support at least isolated severe storm potential later this afternoon into early this evening. Will continue to monitor. && .NEAR TERM...(Today through Tonight) Issued at 341 AM EDT Sat Jul 31 2021 ...Showers and a few thunderstorms... High impact weather potential: Non-severe thunderstorms. 1020mb high pressure centered near the south tip of Lake MI. This is contributing to and wnw-ese band of largely cloud- free conditions across the southern Great Lakes. But a shortwave trof will amplify as it digs sse-ward from far nw Ontario, crossing northern MI Sunday morning. An associated surface low will become somewhat better organized as it crosses Lk Huron tonight. Clouds and a few showers ahead of this system have reached eastern upper and far northern lower MI early this morning. Precip trends are the main concern. Zone of low-level warm advection on westerly flow is found north of the surface high and south of the incoming low. Theta-e advection is contributing to the incoming clouds and precip, working to overcome what is initially a dry airmass. In addition, differential temp advection is acting to steepen lapse rates. A few hundred joules of MuCape will be present north of M-32 by 12Z/8am, and a few thunderstorms are already noted over the north half of Superior. Diurnal heating in northern MI looks to be pretty meager; an abundant amount of cloud cover is spilling south into the area. Perhaps we can tack on a few hundred more j/kg as the day proceeds, but instability looks to climb much higher west of Lake MI, where cloud cover will be less. But this will be an additional source for precip for our area, especially from mid- afternoon into this evening, as (weakening) convection from WI and perhaps the s central UP moves in. Theta-e advection and a marginally steep lapse rate plume will only make gradual southward progress into northern MI. High pops this morning will remain near and north of M-32, and will struggle to get south of M-55 this afternoon. Sct to nmrs pops are in order in these areas, along with chances for thunder. Instability is unimpressive, and though reasonable shear is present now, that falls off during the day (25-35kt of 0-6km bulk shear by late afternoon). Not expecting a significant svr threat. Chance for a few spots to see decent rainfall, with localized 0.50-0.75" QPF between M-72 and M-28. For tonight, warm/theta-e advection and better instability tend to fade as precip forcing mechanisms with time. Sct to nmrs pops (and a chance for thunder) will still be present in the evening in most areas. That will pivot into, and then out of, ne lower MI overnight. However, the actual parent shortwave and sharper height falls will pivot into northern sections overnight. After a brief trend toward drying in northern sections, sct pops will return there overnight. Generally on the cloudy side. Max temps in the 70s. Min temps mid 50s to near 60f. && .SHORT TERM...(Sunday through Monday) Issued at 341 AM EDT Sat Jul 31 2021 High Impact Weather Potential: Minimal. Pattern Synopsis/Forecast: Large scale pattern features a broad upper anticyclone centered over the central/southern Plains/lower Mississippi Valley with a ridge axis extending northward across British Columbia/Alberta and into the Territories. Downstream troughing across eastern Canada and New England/Mid Atlantic...with an upper low off the British Columbia coast. Short wave energy digging southeast across Manitoba/northwest Ontario early this morning. 1020mb surface high pressure centered over the upper Mississippi Valley extending east across the Great Lakes... sandwiched between a cold front from northwest Ontario back across North Dakota/Montana...and a stationary boundary from the central Plains southeast into Tennessee/North Carolina. Substantial moisture is pooled along this latter boundary (surface dew points in the 70s/precipitable water values 1.75-2.00+ inches). Short wave energy digging southeast through central Canada will drop into the Great Lakes this weekend...maintaining the eastern trough and allowing height falls into the Ohio Valley in a discontinuous retrogression fashion. Troughing maintains itself through the early part of the week. Upstream cold front also expected to swing east of the upper Lakes by Sunday...with high pressure building in from the west for Monday. Primary Forecast Concerns: Short wave trough passage Sunday is the first concern along with a low level thermal trough. Enough moisture with the short wave trough to perhaps bring some showers to northern Michigan Sunday...aided by diurnal instability with 850mb temperatures in the single digits and afternoon dew points (at least across northern Lower) in the 50s. Some thunder not out of the question for northern Lower with potentially skinny CAPE profiles that extend well above -20C. Shower chances across eastern Upper may be confined to the morning hours. Lingering showers expected to end by Sunday evening. Winds may be a bit gusty Sunday from the north with boundary layer mixing (20-25mph). Expect Sunday afternoon highs to run 5 to 10 degrees below early August normals. Maybe some more mid/upper level clouds drifting in from the northwest Monday and we will probably Cu/Sc right up on Monday as cool air persists in the low levels. But a little warmer in the mid levels should cap off most potential diurnal shower attempts. .LONG TERM...(Monday night through Friday) Issued at 341 AM EDT Sat Jul 31 2021 High Impact Weather Potential: Minimal. Mean long wave trough will continue to encompass the eastern half of North America heading into the midweek period but with more of a splitting trough developing by Tuesday with indications of a closed upper low forming in the southern branch of this split trough over the Ohio/Tennessee Valley in the Wednesday/Thursday time frame. General "bagginess" of the southern branch flow likely to persist through Friday. Backdoor cold front could be a focus for light precipitation on Tuesday...but overall rain chances look pretty slim as of now for much of next week. Temperatures should continue to moderate with widespread 80s for afternoon highs expected at least by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 138 PM EDT Sat Jul 31 2021 Scattered showers and thunderstorms are expected to impact northern Michigan through Sunday. Initially expect cloud bases to remain elevated, except in periods of heavier showers. Cigs expected to drop to MVFR later tonight into Sunday morning, before rising later in the morning. Any storms into tonight will be capable of producing brief gusty winds and some heavy rain. No significant wind issues expected, except in those heavier storms. && .MARINE... Issued at 341 AM EDT Sat Jul 31 2021 Sw winds will be somewhat breezy this morning, mainly on Lake MI, between high pressure near the south tip of Lake MI, and low pressure over far northern Ontario. The low will move sse-ward, crossing Lk Huron tonight. Breezier northerly winds kick in behind the low on Sunday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MB NEAR TERM...JZ SHORT TERM...JPB LONG TERM...JPB AVIATION...MB MARINE...JZ
Hazardous weather outlook, Jul 31, 10:40 AM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1040 AM EDT Sat Jul 31 2021 MIZ016>018-020>036-041-042-086>088-095>099-011200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1040 AM EDT Sat Jul 31 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Additional thunderstorms are possible across all of northern Michigan through tonight. While widespread severe weather is not expected, a few of these thunderstorms may become severe, especially along and west of a Cadillac to Traverse City line. Wind gusts to 58 mph and hail to one inch in diameter will be the greatest threats, especially from 6 pm to 10 pm this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered non-severe thunderstorms are possible Sunday afternoon across portion of northern Lower Michigan east of the US-131 corridor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1040 AM EDT Sat Jul 31 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for additional thunderstorms through tonight. Any storms will be capable of producing gusty winds, with even the threat for a few severe storms from 6 pm to 10 pm this evening, especially on northern Lake Michigan south of Grand Traverse Light. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms may impact the Lake Huron nearshore waters south of Thunder Bay on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 31, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 31 2021
MIZ034-035-311915-
Roscommon MI-Ogemaw MI-
239 PM EDT Sat Jul 31 2021
...A strong thunderstorm will impact portions of western Ogemaw and
eastern Roscommon Counties through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Helen, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Helen around 245 PM EDT.
Clear Lake around 255 PM EDT.
Other locations in the path of this storm include West Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 8450 4443 8460 4451 8448 4451 8415
4420 8413
TIME...MOT...LOC 1838Z 312DEG 26KT 4444 8442
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:23 PM EDT | Small Craft Advisory | APX | 30 hr | |
| Jul 31, 7:24 PM EDT | Special Marine Warning | APX | 96 min | |
| Jul 31, 7:58 PM EDT | Special Weather Statement | APX | Benzie, Grand Traverse, Kalkaska, Manistee, Wexford | 92 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.